Benzodiazepine and Antidepressant Withdrawal – Support for Caregivers

Baylissa Frederick

April 24, 2013

If you are supporting someone experiencing withdrawal syndrome due to benzodiazepine, Z-drug, or antidepressant use, you may find that the usual approaches are not effective. Withdrawal can cause bizarre behavior and uncommon physical and psychological symptoms. This can be overwhelming and so you may be feeling unsure about how to proceed.

Here are a few tips which I hope you will find to be useful:

Learn more about the process and what it entails. You will be better prepared.

Release expectations and appreciate that you have no control over what is happening, so that you don’t feel responsible or pressured.

Give unconditionally, without judgement, terms or demands. Giving practical support by helping with chores such as mowing the lawn, vacuuming and shopping, will all be appreciated.

Don’t take things personally. The effects of withdrawal can cause mood swings, organic fear, agitation, rage, paranoia and a host of other psychological symptoms.

Resist the urge to diagnose or suggest the symptoms are caused by other medical conditions. Withdrawal mimics a host of illnesses such as chronic fatigue syndrome, fibromyalgia and lupus.

More than anything, someone experiencing withdrawal needs reassurance. Persistent, intense symptoms can cause doubt and increased anxiety. Almost constant reassurance is needed.

Avoid burnout by taking care of yourself. Set limits and commit to what is realistic. Eat healthily, maintain your hobbies, and get emotional support and adequate rest.


Baylissa (Bliss) Johns Frederick is author of the “Recovery & Renewal” self-help book and founder of the Recovery Road Charity (www.recovery-road.org).

Baylissa Frederick

Baylissa Frederick is a BACP registered counsellor with a private practice and the founder of the Recovery Road support project. She delivers motivational speeches and workshops on recovery, hope and empowerment and has been interviewed and quoted by newspapers and journals including “The London Times,” “The Independent” and “British Medical Association News.” She is the author of the widely successful books, “Recovery and Renewal,” and “With Hope in My Heart: A Memoir.”

Websites: www.baylissa.co.uk  and  www.recovery-road.org

 

Benzodiazepine and Antidepressant Withdrawal – Support for Caregivers Comments RSS

5 thoughts on “Benzodiazepine and Antidepressant Withdrawal – Support for Caregivers

  1. Thank you Bliss for your constant efforts at helping in this dire situation. You provide so much information, help and comfort for everyone involved. All you do is much appreciated by the drug withdrawal community.

  2. Dear Bliss,
    I just received your book, but have been unable to read it just yet…:( I am saddened with all that you have endured :(
    I have been tormented with trying to taper Ativan, which seems to be complicated by a CT of 2 ADs at a Detox Facility this past January.
    My symptoms are horrific .. I have been holding a tiny cut, for 8 weeks now, finding no relief. As time goes by, new and painful symptoms are emerging, especially unbearable head symptoms ..I do not know which direction to go ..:( I am debilitated, and house bound ..And sadly, I cannot find anyone to help me end this nightmare .. The doctors I have gone to, do not recognize withdrawal ..
    Can anyone here suggest a solution? Is there a doctor who could help me?
    Thank you, I will be thankful for any response.

  3. Dear Chloe,

    Thank you for your message. I am so sorry to hear of your detox experience and subsequent problems with your Ativan taper. It is no surprise that you are having such intense symptoms. This is common when one is taken off CT or with a rapid detox facility protocol.

    Chloe, I do not have a medical background and am not qualified to give tapering advice so I’m sorry that I can’t give an opinion on your current treatment. However, I will do my best to connect you with a withdrawal-aware doctor in your area or relatively close to you.

    If okay with you, can you let me know what area you live in and I will check this for you. You can email me at [email protected] and I’ll get back to you asap.

    In the meantime, see if you can find ways of coping with the symptoms and try not to panic. Many people have had situations similar to yours or some even worse where they were abruptly taken off multiple drugs in detox facilities and tapered off others, yet they go on to eventually heal. You just need good advice and medical supervision and you should be okay. :)

    So try to remain hopeful and let’s see if we can find a doctor who is knowledgeable about withdrawal to help you.

    With kindest regards,
    Bliss (Baylissa)

Leave a Reply